Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Charleston, WV

May 5, 2018McDowell County, Raleigh County, Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 5, 2018, 5:28 PM EDT for McDowell County, Raleigh County, Wyoming County, West Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2018, 5:28 PM EDT (21:28 UTC)
Expired
May 5, 2018, 6:15 PM EDT
In force
47 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties McDowell County, WV, Raleigh County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 88 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:28 PM EDTHAIL 0.883 Nne Welch, WV
May 5, 6:00 PM EDTHAIL 0.75Mullens, WVSEVERAL REPORTS OF DIME SIZE HAIL AROUND MULLENS, ALSO GUSTY WINDS BUT NO DAMAGE NOTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS51 KRLX 052128
SVRRLX
WVC047-081-109-052215-
/O.NEW.KRLX.SV.W.0018.180505T2128Z-180505T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
528 PM EDT SAT MAY 5 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  North central McDowell County in southern West Virginia...
  South central Raleigh County in southeastern West Virginia...
  Central Wyoming County in southern West Virginia...

* Until 615 PM EDT

* At 528 PM EDT, a severe thunderstorm was located over Welch, moving
  northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Welch, Pineville, Mullens, Twin Falls State Park, Davy, Rhodell,
  Wolf Pen and Maben.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3741 8155 3747 8165 3776 8154 3762 8129
TIME...MOT...LOC 2128Z 210DEG 19KT 3747 8158 

HAIL...1.25IN
WIND...60MPH
 
$$

14
3 follow-up statements
880 
WWUS51 KRLX 052140
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
540 PM EDT SAT MAY 5 2018

WVC047-081-052149-
/O.CAN.KRLX.SV.W.0018.000000T0000Z-180505T2215Z/
McDowell WV-Raleigh WV-
540 PM EDT SAT MAY 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCDOWELL AND
SOUTH CENTRAL RALEIGH COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3749 8153 3749 8160 3757 8160 3776 8154
      3766 8136 3760 8132 3748 8151 3748 8153
TIME...MOT...LOC 2139Z 210DEG 19KT 3752 8154 

$$

WVC109-052215-
/O.CON.KRLX.SV.W.0018.000000T0000Z-180505T2215Z/
Wyoming WV-
540 PM EDT SAT MAY 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL WYOMING COUNTY...

At 539 PM EDT, a severe thunderstorm was located near Pineville,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pineville, Mullens, Twin Falls State Park, Wolf Pen and Maben. 

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3749 8153 3749 8160 3757 8160 3776 8154
      3766 8136 3760 8132 3748 8151 3748 8153
TIME...MOT...LOC 2139Z 210DEG 19KT 3752 8154 

HAIL...0.88IN
WIND...60MPH
 
$$

MEC
863 
WWUS51 KRLX 052159
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
559 PM EDT SAT MAY 5 2018

WVC109-052215-
/O.CON.KRLX.SV.W.0018.000000T0000Z-180505T2215Z/
Wyoming WV-
559 PM EDT SAT MAY 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL WYOMING COUNTY...

At 558 PM EDT, a severe thunderstorm was located over Twin Falls
State Park, or near Pineville, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pineville, Mullens, Twin Falls State Park and Maben. 

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3766 8136 3760 8132 3753 8146 3757 8155
      3773 8152
TIME...MOT...LOC 2158Z 210DEG 19KT 3761 8147 

HAIL...1.00IN
WIND...60MPH
 
$$

MEC
871 
WWUS51 KRLX 052213 RRA
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
613 PM EDT SAT MAY 5 2018

WVC109-052223-
/O.EXP.KRLX.SV.W.0018.000000T0000Z-180505T2215Z/
Wyoming WV-
613 PM EDT SAT MAY 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WYOMING COUNTY WILL
EXPIRE AT 615 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3766 8136 3760 8132 3753 8146 3757 8155
      3773 8152
TIME...MOT...LOC 2213Z 210DEG 19KT 3768 8142 

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:08 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 5, 4:08 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
408 PM EDT Sat May 5 2018

.SYNOPSIS...
An low pressure low brings more rain to the area for the rest of
this Weekend. High pressure to the north battling upper level
low pressure to the south early next week, wins out by midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...

Low pressure over Tennessee will continue to move ENE overnight
tonight and move over the area Sunday morning and exit Sunday
night. More steadier rain from this system will spread over the
region later this evening and persist through Sunday morning
before ending west to east Sunday afternoon and evening.
Rainfall amounts are expected to range between an inch to an
inch and a half, with some localized areas seeing a tad more if
convection develops. Instability is marginal at best and
diminishes after sunset. FFGs are between 2 and 3 inches over
much of the area. So,the flood threat is low and not
anticipating any watches or warnings.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM Saturday...

The latest in a series of short waves and associated cold
fronts rotating through a mean eastern CONUS trough cruises
into the area Sunday night into Monday. This brings renewed rain
chances in the form of rain showers. The surface trough
approaches the southern mountains by Monday morning. Then,
models agree that a wave/enhancement just ahead of the upper-
level trough axis will bring more widespread rain shower
activity. Should destabilization occur via WAA, aided by solar
energy fighting through the thick cloud deck, thunderstorms are
possible across the SE. Models right now suggest MUCAPE on the
order of 500-700 J/kg in the southern zones, however generally
weak flow indicates any storms would be short-lived and weak in
nature.

High pressure to the North eventually wins out and forces the
region to dry Monday night from North to South. Some radiational
cooling is possible, especially northwest of 64/79 corridors
where clearing skies are most likely.

Diurnally driven rain showers are possible Tuesday as high
pressure to the North battles instability and southern stream
low pressure systems. Better chances for radiational cooling
exist Tuesday night into Wednesday morning with more clearing
likely.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 400 PM Saturday...

Moisture remains high through the remainder of the week with
generally unsettled conditions. The best chance for dry weather
during the long term occurs Wednesday with high pressure to the
North, though with moisture diurnally driven showers are still
on the table though unlikely at this point.

A trough moves through later in the week with an upper Great
Lakes low and a training cold front through the Ohio Valley.
Rain showers from this are possible Wednesday night with a warm
front through Thursday night when the cold front passage. During
the day Thursday, thunderstorms are possible in the warm sector.

The forecast for Friday into next weekend depends upon how far
south the front gets, and whether and where a wave forms along
the front.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 210 PM Saturday...

VFR to MVFR conditions will prevail through the afternoon hours
in scattered showers. Rain coverage will increase from the WSW
this evening, as Low pressure over Tennessee moves ENE and moves
over the southern portion of the area by 06Z. Conditions are
expected to deteriorate to IFR or worse in CIGS/VSBYs after 06Z
and persist into Sunday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Timing of IFR/LIFR Rain/Fog/Cigs this
evening and into Sunday may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  L    L    L    L    L    L    M    L    L    L    L    L
HTS CONSISTENCY  L    M    L    H    H    H    M    M    M    L    L    L
BKW CONSISTENCY  H    L    M    M    M    M    M    M    M    M    M    L
EKN CONSISTENCY  M    M    M    L    L    L    L    L    L    L    L    M
PKB CONSISTENCY  M    M    H    H    H    H    M    H    H    H    H    L
CKB CONSISTENCY  M    M    M    M    H    H    H    M    L    M    L    L

AFTER 18Z SUNDAY...
IFR possible in departing rain Sunday and Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/MC
NEAR TERM...JS
SHORT TERM...MC
LONG TERM...MC
AVIATION...JS
Hazardous weather outlook, May 5, 4:37 AM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
437 AM EDT Sat May 5 2018

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-060845-
Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
437 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of excessive rainfall today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-076-060845-
Perry-Morgan-Washington-
437 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 4:29 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT SAT MAY 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             CLINTWOOD               37.15N  82.46W
05/05/2018  M1.25 INCH       DICKENSON          VA   TRAINED SPOTTER

&&

EVENT NUMBER RLX1801565

MEC
Local storm report, May 5, 5:02 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
502 PM EDT SAT MAY 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 ENE TANDY             37.22N  82.37W
05/05/2018  E1.25 INCH       DICKENSON          VA   PUBLIC

            AT FLANAGAN MARINA

&&

EVENT NUMBER RLX1801566

MZ
Local storm report, May 5, 5:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT SAT MAY 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 SSE JOHN FLANNAGAN LA 37.22N  82.33W
05/05/2018  E1.75 INCH       DICKENSON          VA   SOCIAL MEDIA

            HALF DOLLAR TO GOLF BALL HAIL. CARS DENTED.

&&

EVENT NUMBER RLX1801567

MZ
Local storm report, May 5, 5:05 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT SAT MAY 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 NW HURLEY             37.43N  82.03W
05/05/2018  E1.75 INCH       BUCHANAN           VA   PUBLIC

&&

EVENT NUMBER RLX1801568

MZ
Local storm report, May 5, 5:18 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
518 PM EDT SAT MAY 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BREAKS                  37.30N  82.28W
05/05/2018  E1.50 INCH       DICKENSON          VA   BROADCAST MEDIA

            VIA SOCIAL MEDIA WITH PICTURE

&&

EVENT NUMBER RLX1801569

MZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:50 PM EDTSevere Thunderstorm WarningRLXLogan, McDowell, Mingo, Wyoming55 min
May 5, 5:42 PM EDTSevere Thunderstorm WarningRLXMcDowell, Mingo, Wyoming33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.